About a month ago I had sex with a man. We used a condom but he penetrated me without a condom for about a minute before I made him stop & use a condom. About 3 days later I began to feel a little crampy and then as time went on vaginal burning. I've had problems with bacterial infections, usually only if the man ejaculates in me though. But it had been roughly 2 years since I had been sexually active so I assumed this just caused my body to react. I had my period since then, normal & the symptoms actually went away while I had it but came back after. I called my family Dr. and asked for a prescription of Flagyl & took that for 7 days (500 mg. 3x a day). The symptoms were still there after I finished the medication... burning, white thick discharge (no noticeable discharge), aching, and cramping at times. I called my gyno to make an appt. but the soonest they can get me in is a month away & I have already been experiencing symptoms for appx. 3 weeks. I am concerned that the short time he was inside of me that I may have been infected? Or is it possible this is just an infection? I took a Vagisil Screening test & it came out as normal PH level.
Not that it's the main point of your question, but you describe a very typical story for women who suffer from recurrent bacterial vaginosis. As you have learned, some women experience recurrences that are related to having sex, perhaps expecially unprotected sex with ejaculation in the vagina. But despite its association with sex, BV isn't apparently the result of a sexually transmitted organsim. Metronidazole indeed is the drug of choice, but you shouldn't expect Vagisil to make any difference. Research shows it has no effect.
The STD risk from the exposure you describe is very low, although nobody can say it is zero. Since your current symptoms are not typical for BV -- discharge without odor (as you know, odor usually is a prominent symptom of BV) -- you are right to worry about STD despite the low risk and to be tested for common STDs. If you haven't been tested for gonorrhea or chlamydia, that should be done.
But beyond that, I have nothing to suggest. Even though I said an STD is possible, I doubt it explains your symptoms after such a brief exposure. Despite lack of odor, it might just be another somewhat aytpical BV episode. For additional reassurance, though, you could contact your partner and ask if he has symptoms, and perhaps also ask him to join you to be tested.
Bottom line: Continue to follow up with your provider. If you haven't consulted previously with an ObG who specializes in infectious diseases about your recurrent BV as well as the current symptoms.
I hope this helps a little bit. Best wishes-- HHH, MD
One more detail I forgot to mention, I took another antibiotic at some point during the month for another problem, it was Cipro. When I looked Cipro up, it appears it's used sometimes to treat STDs so I am wondering if this should have also cleared up gonnorhea or chlamydia if I had it? Is it possible that Flagyl just gave me a yeast infection? I have noticed that since taking the Flagyl that the cramping has diminished, I mainly now have a discharge & some burning/irritation at the vaginal opening.
Thank you, Dr. Your comments were helpful. Just to be clear though, I did not use Vagisil, it's a screening test made by Vagisil that measures the PH level in the vaginal area. A level of 5.0 or higher is supposed to mean you have something more then yeast, such as BV or something worse. When I used the test, it came out as "normal" - a level of 4.5. I'm not sure how accurate this is.
Yes, read the Vagisil comment to quickly. I was unaware the company has diagnostic tests on the market.
Vaginal pH above 4.5 usually indicates BV, and sometimes other infection. It also happens during menstruation. Your 4.5 result in on the borderline. But I don't know if the test measures any lower levels. Perhaps it just shows 4.5 or below as a single, normal result. In any case, it suggests your current problem isn't BV.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.